Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 8, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 28, 2024, 3:07 AM EST for Henry County, Rush County, Shelby County, Indiana. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2024, 3:07 AM EST (08:07 UTC)
- Expired
- Feb 28, 2024, 3:45 AM EST
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Henry County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 3:08 AM EST | TSTM WND DMG | 1 Sw Dunreith, IN | Several large tree limbs snapped across US40. Time estimated from radar. |
| Feb 28, 3:17 AM EST | TSTM WND DMG | Rushville, IN | Late report of a tree split apart by thunderstorm winds. Time estimated via radar imagery. |
| Feb 28, 3:18 AM EST | HAIL 0.7 | Rushville, IN | Rain falling with rate of 4 inches an hour. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 10:29 PM EST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WUUS53 KIND 280807
SVRIND
INC065-139-145-280845-
/O.NEW.KIND.SV.W.0008.240228T0807Z-240228T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
307 AM EST Wed Feb 28 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
East central Shelby County in central Indiana...
Central Rush County in central Indiana...
Southeastern Henry County in east central Indiana...
* Until 345 AM EST.
* At 306 AM EST, severe thunderstorms were located along a line
extending from near New Castle to near Rushville to near Franklin,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
New Castle, Rushville, Mooreland, Lewisville, Straughn, Dunreith,
Mays, Manilla, and Arlington around 310 AM EST.
Glenwood around 320 AM EST.
This includes Interstate 70 between mile markers 122 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 600 AM EST for central and
east central Indiana.
&&
LAT...LON 3987 8522 3979 8522 3979 8530 3961 8530
3956 8544 3956 8575 3968 8554 4001 8536
4000 8520 3988 8520
TIME...MOT...LOC 0806Z 259DEG 47KT 3996 8538 3967 8550 3950 8596
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
White1 follow-up statement
537
WWUS53 KIND 280822
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
322 AM EST Wed Feb 28 2024
INC065-139-145-280845-
/O.CON.KIND.SV.W.0008.000000T0000Z-240228T0845Z/
Shelby IN-Rush IN-Henry IN-
322 AM EST Wed Feb 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EST
FOR EAST CENTRAL SHELBY...CENTRAL RUSH AND SOUTHEASTERN HENRY
COUNTIES...
At 322 AM EST, severe thunderstorms were located along a line
extending from 6 miles north of Hagerstown to 6 miles northwest of
Connersville to near Shelbyville, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Rushville, Glenwood, and Manilla around 325 AM EST.
This includes Interstate 70 between mile markers 132 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 AM EST for central and
east central Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8522 3979 8522 3979 8530 3961 8530
3956 8544 3956 8575 3967 8555 3971 8536
3988 8524 4000 8520 3988 8520
TIME...MOT...LOC 0822Z 259DEG 47KT 4000 8512 3971 8524 3954 8570
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:52 AM EST, 15 minutes earlier.
Area forecast discussion, Feb 28, 2:52 AM EST, 15 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 252 AM EST Wed Feb 28 2024 .Key Messages... - Strong to possibly severe weather pre-dawn hours - Windy conditions persist into the afternoon - Much colder today with wind chills in the teens and 20s - Moderation this weekend...very mild, rain chances early next week && .Mesoscale Update... Issued at 111 AM EST Wed Feb 28 2024 A loose complex of storms has now crossed into central Indiana with the strongest portion of the storm just south of Terre Haute. There has been some transient low level rotation which lead to a tornado warning. These storms have organized to the point of being able to tap into better instability in the mid levels but with the narrow axis of highest near surface shear, they've not been able to truly organize up to this point. The environment looks similar across west central Indiana which should provide at least steady state conditions with this storm as it tracks up the I-70 corridor. Elsewhere little has changed in the last hour with the previous mesoscale discussion below: Confidence continues to slowly decrease in the severe weather threat with convection struggling to advance beyond the front and without a lifting source beyond the frontal convergence, thunderstorms thus far have generally been elevated to only loosely surface based. Current observations show the front will be crossing into the far northwestern counties over the next 15-20 minutes. Latest soundings show the inversion is gone but instability continues to gradually decrease and with the surface winds remaining in the 200-220 direction, low level shear remains a bit lower than earlier expected. The ongoing convection along the I-70 corridor remains near steady state with cloud tops around 25kft and only sporadic lightning. These storms may be able to become severe, but based on trends over the last 2 hours, confidence is low. WoFS continues to highlight the Ohio River being the primary area for severe convection over the next 3 hours but if convection continues to struggle to grow even with the surface convergence and remains elevated near and behind the front, the severe threat will continue to diminish. && .Short Term...(Today and tonight) Issued at 251 AM EST Wed Feb 28 2024 Early This Morning... Pre-convection atmosphere has been struggling due to the persistent warm nose aloft/inversion limiting the ability for strong vertical growth to occur. Latest aircraft data has shown this inversion slowly dissipating over the Indy metro airspace. SFC wind fields have maintained a uniform setup with no indications of backing winds. Gradient still exists as mixed layer is still bringing to the surface gusty winds in excess of 34kts at times. Lapse rates most concerning are within the mid-lvls still hovering near 8 deg c/km. This coupled with the upper level jet streak positioned to the west, it places Central and Southern Indiana in the favored upper level diffluent zone and encourages low-lvl vertical growth from convergence. Sfc dewpoints ahead of the boundary continue to be in the upper 50s, with some speed convergence aiding in some lift. The convection that has developed early this morning west/southwest of Indy metro and extending southwest has been along the lee-side of the frontal boundary, which is evident in the considerable drop with T/Td value and west/northwest winds. By daybreak convection should have pushed southeast of Central Indiana with the frontal passage ushering in much cooler/drier air. Trough axis quickly nudges east with sharp isallobaric gradient developing in the hours just after daybreak. The concern here is that with skies perhaps clearing quickly the ability to easily mix to the surface a core of 40-45kts. At this time have held off on issuing a wind advisory as we are expecting just enough filtering to occur with lingering clouds to inhibit our ability to have a clean momentum transfer of winds to the sfc. Likely will see an occasional gust to 35-40mph, but not anticipating a high frequency of this. Temps will continue to cold air advect with the thermal trough plunging the sensible layer into the lower 30s by midday. This coupled with gusty winds will likely produce apparent temps in the low/mid teens. Which given the prior couple of warm/humid days will feel like a blast of winter, but fortunately the atmos is rather dry and the only location to see perhaps some flurries or light snow is presently looking like a Kokomo to Muncie line and points northeast. Early Afternoon...Pressure gradient begins to relax by the afternoon hours with anti-cyclonic flow becoming centered over Missouri. Flow will remain northwesterly, but expect the gusts to slowly subside to less than 30mph by late afternoon. Tonight...The progressive flow to the upper levels will allow the trough axis to quickly pivot east overnight, with heights beginning to rise overnight from west to east. This will translate into much lighter winds and expect mostly clear skies. Temps will radiate into the lower 20s. && .Long Term...(Thursday through Tuesday) Issued at 251 AM EST Wed Feb 28 2024 Thursday and Thursday night... Thursday will feature surface high pressure planted across central Indiana along with a dry column. The sunny skies will allow temperatures to recover a few degrees back to normal as compared with the expected cold temperatures, this afternoon, in the wake of the strong cold front. The high will drift off to the east Thursday night allowing for a return to southerly inflow. That and increase in mid and high clouds ahead of a southern Plains wave will limit overnight lows to no colder than the middle and upper 20s. Friday... The dilemma Friday as how far north showers will get associated with a southern Plains wave that will quickly move through. The 00Z GFS and Canadian models are quicker, further north and wet than the 12z ECMWF. Quick look at the 00z ECMWF shows it is trending towards the GFS/Canadian combo. After coordination with IWX, decided to stretch small PoPs as far north as their border per the blend. BUFKIT soundings, critical thicknesses and Bourgouin technique support a rain/snow mix to start during the morning. Tightening surface low pressure gradient in the wake of the high and well ahead of another surface low pressure system will result in modestly breezy southerly winds which should help temperatures climb a few more degrees to normal or slightly above and afternoon highs mostly in the 40s despite increased cloud cover. Friday night through Sunday... Continued southerly flow and a drying column in the wake of the southern Plains wave will lead to another big warm up with plenty of sunshine and highs in the upper 50s to lower 60s Saturday and middle to 60s to perhaps even 70 degrees on Sunday. Sunday night through Tuesday night... A warm front will pass through Sunday night followed by a cold front Monday and another one approaching Tuesday night. Increased moisture from southerly flow along with the warm advection will bring more rain chances to the area Sunday night into Monday along with the continued well above normal temperatures. Slightly cooler temperatures will follow the first cold front Tuesday. Thickness pattern suggests the real cold air will not make it this far south, just beyond the long term. && .Aviation...(06Z TAF Issuance) Issued at 1244 AM EST Wed Feb 28 2024 Impacts: - Wind gusts 25 knots or more through much of the period - Wind shift to the northwest roughly 08-10Z time frame - Scattered to numerous convection into the aft 07Z thru 10Z Discussion: Convection has continued to be struggling to grow in coverage and intensity early this morning, but there is an area of thunderstorms trying to develop in southeast Illinois and lifting east. Guidance has continued to favor a further south path for showers and thunderstorms, which would favor the southern Indiana airfields. But the instability leading to more robust thunderstorm activity has decreased as well. Low level jet will bring non-convective low level wind shear through about 08Z. Some of these winds will mix down creating gusts at the surface with gusts up to 35kts at times. Strong cold front will move through overnight shifting winds and increasing gusts. MVFR ceilings will occur behind the front then skies will scatter out by Wednesday afternoon most sites. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...White Short Term...Beach Long Term...MK Aviation...Beach
Hazardous weather outlook, Feb 27, 3:52 PM EST, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 352 PM EST Tue Feb 27 2024 INZ021-028>031-035>049-051>057-060>065-067>072-282100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 352 PM EST Tue Feb 27 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Weather hazards expected... Elevated thunderstorm wind damage risk. Elevated large hail risk. Elevated tornado risk. Elevated lightning risk. DISCUSSION... Scattered to numerous thunderstorms will develop across central Indiana tonight. Some of the storms may be severe, with the main severe threat from 700 PM to 400 AM. All modes of severe weather are possible. Outside of storms, wind gusts around 40 mph are expected this evening through overnight. Storm motion would be to the east northeast at around 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts around 40 mph will continue on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
In the hours before
Local storm report, Feb 28, 2:36 AM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
236 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 AM Tstm Wnd Gst 1 SW Lawrence 39.86N 86.00W
02/28/2024 E60 MPH Marion IN Public
&&
BHLocal storm report, Feb 28, 2:48 AM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
248 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM Hail Martinsville 39.42N 86.42W
02/28/2024 E0.50 inch Morgan IN Trained Spotter
&&
BHLocal storm report, Feb 28, 2:52 AM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
252 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM Hail Greenfield 39.79N 85.77W
02/28/2024 E0.25 inch Hancock IN Public
2-inch diameter tree limbs down.
&&
BHLocal storm report, Feb 28, 2:53 AM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
253 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM Tstm Wnd Dmg Greenfield 39.79N 85.77W
02/28/2024 Hancock IN Public
2-inch diameter tree limbs down.
&&
BHLocal storm report, Feb 28, 3:02 AM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
302 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM Hail Spencer 39.29N 86.77W
02/28/2024 E0.70 inch Owen IN Amateur Radio
&&
BHLocal storm report, Feb 28, 3:03 AM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
303 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM Tstm Wnd Gst 3 ESE Fairland 39.58N 85.80W
02/28/2024 M59 MPH Shelby IN ASOS
&&
BHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 1:01 AM EST | Severe Thunderstorm Warning | IND | Clay, Parke, Vigo | 29 min |
| Feb 28, 1:27 AM EST | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vigo | 33 min |
| Feb 28, 1:52 AM EST | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan, Owen, Putnam | 38 min |
| Feb 28, 2:21 AM EST | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Martin, Sullivan | 39 min |
| Feb 28, 2:27 AM EST | Severe Thunderstorm Warning | IND | Hancock, Henry, Johnson, Marion, Morgan, Rush and 1 more | 48 min |
| Feb 28, 2:32 AM EST | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Morgan, Owen | 28 min |
| Feb 28, 2:58 AM EST | Severe Thunderstorm Warning | IND | Brown, Daviess, Greene, Johnson, Knox, Lawrence and 5 more | 47 min |
| Feb 28, 3:33 AM EST | Special Weather Statement | IND | Bartholomew, Decatur, Shelby | 27 min |
| Feb 28, 3:55 AM EST | Special Weather Statement | IND | Jackson, Jennings | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.